Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 39, NWS Pittsburgh, PA

July 16, 2013Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 16, 2013, 4:54 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2013, 4:54 PM EDT (20:54 UTC)
Expired
Jul 16, 2013, 7:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 53 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WGUS51 KPBZ 162054
FFWPBZ
PAC051-129-162345-
/O.NEW.KPBZ.FF.W.0039.130716T2054Z-130716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
  SOUTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 745 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER SOUTHERN ALLEGHENY, 
  SOUTHWEST WESTMORELAND, AND NORTHERN FAYETTE COUNTIES. THE         
  STORMS WERE MOVING SOUTHEAST AT 20 MPH. THESE STORMS CAN DUMP      
  1.5 INCHES OF RAIN IN LESS THAN ONE HOUR. THE HEAVIEST RAIN        
  WILL AFFECT THE WEST NEWTON, SMITHTON, AND PERRYOPOLIS AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES...SO DO NOT CROSS WATER COVERED BRIDGES...DIPS...OR
LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT. MOVE UP TO HIGHER GROUND.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3996 7971 4008 7985 4011 7985 4015 7990
      4016 7990 4017 7985 4020 7986 4023 7978
      4023 7980 4028 7980 4028 7978 4030 7979
      4038 7977 4042 7971 4044 7971 4002 7943

$$
1 follow-up statement
616 
WGUS71 KPBZ 162221
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT TUE JUL 16 2013

PAC051-129-162230-
/O.CAN.KPBZ.FF.W.0039.000000T0000Z-130716T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-WESTMORELAND PA-
621 PM EDT TUE JUL 16 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTMORELAND AND
FAYETTE COUNTIES...

THE HEAVY RAIN HAS MOVED OUT OF THE REGION AND NO ADDITIONAL FLOODING
IS EXPECTED.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3996 7971 4008 7985 4011 7985 4015 7990
      4016 7990 4017 7985 4020 7986 4023 7978
      4023 7980 4028 7980 4028 7978 4030 7979
      4038 7977 4042 7971 4044 7971 4002 7943

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:48 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 16, 2:48 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT TUE JUL 16 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN THE WARM AND HUMID CONDITIONS THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL INCREASE WITH A SATURDAY COLD FRONT.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
IN GENL...FORECAST RMNS ON TRACK AND NR TERM ADJUSTMENTS OF HOURLY
TRENDS WERE ALL THAT WAS NEEDED FOR THE AFTN UPDATE. SFC DEWPOINTS
OVR OHIO WERE AT 74 F READINGS LATE THIS MRNG...BUT THOSE WERE
MIXED OUT A CPL DEGREES WHEN TEMPS REACHED CONVECTIVE THRESHOLDS.
THEREFORE...HEAT ADVISORY CRITERIA SHOULD ONLY BE TOUCHED UPON
BRIEFLY IN VICINITY OF ZZV THIS AFTN AND EARLY-ISSUED SPECIAL
WEATHER STATEMENT ADVERTISING MID TO UPR 90S APPARENT TEMPS/HEAT
INDICES WL SUFFICE FOR THE REST OF TDA.

OTHERWISE...SHWR AND TSTM PATCHES THAT DVLPD SHOULD NOT PERSIST LONG
IN ANY LOCATION GIVEN RAPID UPDRAFT COLLAPSE AND SUFFICIENT
MOVEMENT.

MORE OF THE SAME CAN BE EXPECTED THROUGH WEDNESDAY AS BROAD UPR HIGH
PRES RMNS PARKED OVR THE GREAT LAKES AND OH VALLEY REGIONS.

BIAS CORRECTED MOS HAS BEEN PERFORMING WELL WITH THE WARMTH...USE
OF WHICH WL THUS BE CONTD.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
VERY HUMID AMS WILL PERSIST THRU THE WEEK OWING TO STAGNANT FLOW
AMID FLATTENING RIDGE ALOFT. BY THU...MID-LVL FLOW IS PROJECTED TO
INCRS SLGTLY AS JET STREAM ACRS CANADA SINKS SWD.

CAP STILL XPCD TO BE PRESENT ON THU...BUT SOMEWHAT WKR THAN PREV
DAYS OWING TO THE AFOREMENTIONED EROSION OF THE RIDGE. VERY
MODEST CNVGNC ALONG INVERTED SFC TROF AND TERRAIN CIRCULATIONS
MAY PROVIDE THE ONLY CLR FOCI FOR ANY CNVCTV DVLPMT ON THU AFTN.
ISOLD- SCT CVRG OF TSTMS WERE INCLUDED...BUT SUBSIDED WITH THE THU
EVE WITH LOSS OF HEATING.

BELT OF MDT WSWLY 500 MB FLOW IS PROGGED TO SPREAD FURTHER SWD ON
FRI AS AGGRESSIVE TROF DIGS OVER S-CNTRL CANADA AND THE NRN PLNS.
PRIMARY FOCUS FOR TSTM DVLPMT WILL BE ALONG THE ASSOCIATED
CDFNT...WHICH IS FORECAST TO RMN NW OF FCST AREA. HOWEVER...GIVEN
INCRG LIFT AND QUALITY INSOLATION...TSTMS CANNOT BE RULED OUT ON
FRI AND CHC NMBRS WERE MAINTAINED AREA-WIDE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SGFNT SVR EPISODE RMNS PSBL ON SAT AS VERY HUMID AMS WILL RMN IN
THE RGN IN ADVC OF ARRIVING CDFNT. H5 FLOW WILL INCR FRI NGT-SAT
AS SHRTWV TROF CROSSES GRTLKS RGN. CNVCTN XPCD TO DVLP RELATIVELY
EARLY ON SAT ALONG AND AHD OF ADVCG CDFNT.

STG INSTBY AND MDT BULK SHEAR WILL SUPPORT ORGANIZED UPDRAFTS.
SHEAR VECTOR WILL BE RELATIVELY PARALLEL TO ADVCG CDFNT...SO
CNVCTN XPCD TO BCM LINEAR RELATIVELY QUICKLY. OWING TO VERY HIGH
FRZG LVLS AND STEEP LAPSE RATES...DMGG WIND GUSTS WILL BE PRIMARY
SVR THREAT FROM THESE TSTMS.

CDFNT CROSSES RGN BY SAT EVE AND SCOURS OUT MSTR. PCPN WILL SHIFT
SE OF FCST AREA BY SUN AFTN. TEMPS WILL TREND TWD LWR 80S EARLY
NEXT WK IN WAKE OF CDFNT PASSAGE.

NELY UPSLP FLOW ON MON MAY SUPPORT A FEW SHWRS ALONG TERRAIN.
GUIDANCE SUGGESTS A SHRTWV TROF WILL STRENGTHEN SWLY LOW-LVL FLOW
BY TUE AND WILL PROMOTE INCRG CHCS FOR TSTMS AS BNDRY-LYR MSTR
INCRS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ISOLATED SHOWERS/THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON
NORTH AND WEST OF PITTSBURGH THROUGH AT LEAST MID AFTERNOON...WHILE
SOUTHERN AND EASTERN TERMINALS (DUJ...LBE...MGW...ZZV) WILL LIKELY
BE RAIN FREE. THINK THAT SHOWERS SHOULD BEGIN TO DIMINISH IN
COVERAGE BY AROUND 21Z...WITH ALL SHOWERS AND ASSOCIATED CUMULUS
DISSIPATING BY 00-01Z. WITH DEWPOINTS ON THE RISE...THINK THAT ALL
SITES WILL SEE AT LEAST MVFR VISIBILITIES OVERNIGHT. IN LOCATIONS
WHERE THERE WAS GOOD AGREEMENT BETWEEN MODEL GUIDANCE...HAVE GONE
AHEAD AND DROPPED FCSTS TO IFR. WEDNESDAY SHOULD BE SIMILAR TO
TODAY...WITH WINDS UNDER 10 KTS AND ANOTHER ROUND OF DIURNAL CU AND
ISOLATED SHOWERS/TSTMS.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
RESTRICTIONS IN MORNING FOG WILL BE POSSIBLE EACH DAY. BEST CHC FOR
MORE WDSPRD RESTRICTIONS WILL BE SAT AS CDFNT PASSAGE INVIGORATES
BROAD CVRG OF TSTMS IN THE RGN. SOME RESTRICTIONS WITH PRECIPITATION
MAY LINGER INTO SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 16, 9:33 AM EDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 AM EDT TUE JUL 16 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-171345-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
933 AM EDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PRIMARY SEVERE THREAT
WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jul 16, 3:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 16 2013

PAZ021-073-162045-
ALLEGHENY PA-WESTMORELAND PA-
359 PM EDT TUE JUL 16 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND
WESTERN WESTMORELAND COUNTIES...

AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILKINSBURG...
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND STREAMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  WILKINSBURG...        SPRINGDALE...
  SOUTH SIDE PITTSBURGH...                    PLUM...
  DOWNTOWN PITTSBURGH...                      PENN HILLS...
  OAKLAND...            NORTH SIDE PITTSBURGH...
  NEW KENSINGTON...     MOUNT WASHINGTON...   MILLVALE...
  FOX CHAPEL...

  HIGHWAYS IMPACTED INCLUDE...
  I-279 PARKWAY NORTH BETWEEN MILE MARKERS 1 AND 3.
  I-579 CROSSTOWN BOULEVARD.
  ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 51.
  I-376 PARKWAY WEST NEAR MILE MARKER 69.
  I-376 PARKWAY CENTRAL BETWEEN MILE MARKERS 70 AND 74.
  I-376 PARKWAY EAST BETWEEN MILE MARKERS 75 AND 84.
  I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 43 AND 57.
  TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
  I-76 BETWEEN MILE MARKERS 46 AND 81.

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4017 7952 4013 7984 4017 7986 4019 7985
      4020 7988 4046 8006 4060 7980 4034 7933

FRIES
Local storm report, Jul 16, 4:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      BENTLEYVILLE            40.12N  80.00W
07/16/2013                   WASHINGTON         PA   911 CALL CENTER

            WATER FROM PIDGEON CREEK OUT OF BANK AND ON THE ROAD

&&

EVENT NUMBER PBZ1302541

RCC
Local storm report, Jul 16, 4:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      ETNA                    40.50N  79.95W
07/16/2013                   ALLEGHENY          PA   FIRE DEPT/RESCUE

            2 FEET OF WATER ON BUTLER ST. IN ETNA

&&

EVENT NUMBER PBZ1302542

RCC
Local storm report, Jul 16, 4:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      GLASSPORT               40.33N  79.89W
07/16/2013                   ALLEGHENY          PA   PUBLIC

            2 TO 3 FEET OF WATER FLOODING WALL STREET DUE TO A
            MANHOLE COVER BURSTING

&&

EVENT NUMBER PBZ1302543

BK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:51 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jul 16, 3:59 PM EDTSpecial Weather StatementPBZAllegheny, Westmoreland46 min
Jul 16, 4:21 PM EDTFlash Flood WarningPBZAllegheny114 min
Jul 16, 4:24 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland66 min
Jul 16, 4:27 PM EDTAreal Flood AdvisoryPBZWashington3 hr
Jul 16, 6:04 PM EDTFlash Flood WarningPBZClarion, Forest116 min

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.